Podcast 516: Narcan and Pulmonary Edema

Podcast 516: Narcan and Pulmonary Edema

Contributor: Erik Verzemnieks, MD

Educational Pearls:

  • Important to realize complications can occur in the post-opioid overdose patient regardless of cause
  • Narcan administration has been associated with non-cardiogenic pulmonary edema, although the mechanism of this is not quite known
  • Symptoms include progressive shortness of breath and hypoxia. 
  • Treatment is with positive-pressure ventilation and diuresis, similar to cardiogenic causes
  • Though rare, it would appear this typically resolves with treatment  

Reference

Jiwa N, Sheth H, Silverman R. Naloxone-Induced Non-Cardiogenic Pulmonary Edema: A Case Report. Drug Saf Case Rep. 2018;5(1):20. Published 2018 May 10. doi:10.1007/s40800-018-0088-x

All by Erik Verzemnieks, MD

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!